Kentucky, 2004

Damaging Wind in Kentucky, July 6, 2004

July 6, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 5:00 PM EST, 3 hours earlier.

Area forecast discussion, Jul 6, 5:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
600 PM EDT TUE JUL 6 2004

.DISCUSSION...

21Z SFC ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE OVER LAKE
MICHIGAN WITH A COLD FRONT RUNNING SOUTHWEST THROUGH STL TO
SOUTHWEST ARKANSAS. A WARM FRONT IS STRETCHED FROM THIS RUNNING
NORTH OF KENTUCKY AND ARCING DOWN INTO WEST VIRGINIA. EAST KENTUCKY
IS AGAIN IN THE WARM SECTOR WITH TEMPERATURES IN THE UPPER 80S AND
DEWPOINTS IN THE UPPER 60S AND LOWER 70S. AS A RESULT...INSTABILITY
OVER EAST KENTUCKY IS QUITE HIGH. AFTER A DAY OF STRONG HEATING AND
FEW CLOUDS...ORGANIZED THUNDERSTORMS HAVE DEVELOPED OVER WESTERN AND
CENTRAL KENTUCKY...SLOWLY WORKING EAST. AHEAD OF THESE MORE ISOLATED
STRONG TO SEVERE STORMS HAVE DEVELOPED OVER NORTHERN TENNESSEE AND
ARE THREATENING TO LIFT NORTH INTO EAST KENTUCKY. A WATCH BOX IS UP
JUST TO THE WEST OF OUR AREA WITH EASTWARD EXPANSION POSSIBLE AS THE
STORMS ARE COMING THIS WAY WITH NO SIGNS OF WEAKENING.

THE MODELS CONTINUE IN GOOD AGREEMENT WITH THE DEEPENING OF THE
UPPER TROUGH THROUGH THE GREAT LAKES WHEN IT CLOSES OFF AND ROLLS
EAST BY THURSDAY NIGHT. IN THE WAKE OF THIS...THE SUBTROPICAL RIDGE
WILL BUILD NORTH FROM THE DEEP SOUTH AND UP INTO THE OHIO VALLEY.
THE GFS IS STRONGER WITH THIS RIDGE WHILE THE ETA IS WEAKER...
ESPECIALLY FRIDAY NIGHT. THE ETA ALSO HAS A MORE PROMINENT AREA OF
WEAKNESS ALONG THE NORTHWESTERN GULF COAST THAN THE GFS. THIS
PROBABLY CONTRIBUTES TO ITS WEAKER RIDGE HEADING INTO THIS WEEKEND.
BASED ON CONTINUITY WILL LEAN MORE TOWARD THE GFS SOLUTION IN THE
EXTENDED. THIS RIDGE DOES BEGIN TO BREAK DOWN FROM THE NORTHEAST BY
MONDAY WITH SHORTWAVES CRESTING THE TOP OF IT AND SLIDING EAST
SOUTHEAST INTO WEST VIRGINIA. THE RIDGE THEN APPEARS TO STRENGTHEN
OVER THE DESERT SOUTHWEST ALLOWING FOR MORE WEAKNESS ALOFT IN THE
OHIO VALLEY TUESDAY.

SENSIBLE WEATHER WILL AGAIN FEATURE AN ACTIVE EVENING AROUND EAST
KENTUCKY AS THE CURRENT CONVECTION OVER CENTRAL KENTUCKY AND
NORTHERN TENNESSEE HEADS THIS WAY. WITH THE LOSS OF DAYLIGHT IN A
COUPLE OF HOURS...THESE STORMS SHOULD DIE OUT QUICKLY...PROVIDED
THAT A COLD POOL DOES NOT DEVELOP. ACCORDINGLY...HAVE CODED UP THE
GRIDS WITH A LATE EVENING/EARLY MORNING LULL IN THE ACTIVITY BEFORE
IT INCREASES AGAIN TOWARDS DAWN AHEAD OF THE COLD FRONT. THIS FRONT
WILL SLOWLY CROSS EAST KENTUCKY DURING THE DAY WEDNESDAY WITH
SHOWERS AND THUNDERSTORMS A GOOD BET. SHOWERS OR A THUNDERSTORM
...WILL LINGER WITH THE FRONT INTO WEDNESDAY NIGHT ACROSS FAR
SOUTHEAST KENTUCKY. HIGH PRESSURE WITH DRIER AIR THEN PUSHES INTO
THE OHIO VALLEY...CLEARING OUT THE HIGH HUMIDITY FOR A DAY OR SO.
UNFORTUNATELY...THIS HIGH PRESSURE AREA WILL MODERATE QUICKLY WITH
TEMPERATURES BACK INTO THE UPPER 80S FOR THE WEEKEND WITH MOISTURE
RETURNING AS WELL. GOING WITH THE GFS SOLUTION...THE UPPER RIDGE
SHOULD BE STRONG ENOUGH TO KEEP THE CONVECTION TO A MINIMUM THROUGH
SUNDAY. AS THE RIDGE BREAKS DOWN...HEADING INTO THE THE NEW WORK
WEEK...WE WILL HAVE A BETTER CHANCE OF DIURNAL SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY.

MOS TEMPS CAME IN SIMILAR THROUGH THE PERIOD...ESPECIALLY THE MET
AND MAV. DID NOT STRAY FAR EXCEPT TO NOT GO AS COOL AS THE MAV
NUMBERS WEDNESDAY NIGHT. FOR POPS...LIKED THE MID RANGE VALUES IN
THE MOS TONIGHT AND WEDNESDAY...PREFER THE LOWER POPS IN THE MAV FOR
WEDNESDAY NIGHT AND THURSDAY.

AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE
MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE
FAIRLY DECENT EXCEPT...AGAIN...FOR WEDNESDAY/S RAIN COOLED HIGHS...
DID FINE TUNE SOME TOPOGRAPHIC DRIVEN LOCAL EFFECTS FOR MAXES AND
MINS THROUGH MOST PERIODS. THE OTHER GRIDS WERE IN EXCELLENT SHAPE
WITH AGAIN THE MOST WORK NEEDED IN THE NEAR TERM TO DEAL WITH THE
POSSIBILITY OF AN EVENING MCS TONIGHT. ONLY TWEAKED THE REMAINDER
...ALLOWING FOR A FEW MORE CLOUDS TO WORK IN FROM THE SOUTH THIS
WEEKEND THAN WE HAD IN THERE BEFORE.

&&

.PREV DISCUSSION...

1200 PM EDT TUE JUL 6 2004

UPDATE ALREADY OUT. TEMPS FOR THE MOST PART WERE RUNNING COOLER THAN
MOS FOR TODAY/S HIGHS...BUT A LITTLE WARMER THAN TEMPS ALREADY IN
GRIDS. WITH 850MB TEMPS NEAR 20C...AND ONLY PC SKIES DEVELOPING WITH
THE HEAT OF THE DAY...RAISED TEMPS ENOUGH TO PUSH CATEGORIES IN
ZONES UP ONE THROUGHOUT. IN ADDITION...ALTHOUGH SPOTS ARE A LITTLE
COOLER THAN MOS AT JKL AND LOZ...AND QUITE A BIT AT SME...CU HAS
BEEN SLOW TO DEVELOP GIVEN HIGH CONVECTIVE TEMPS. FEEL THIS WILL
ALLOW FOR A BETTER REBOUND OVERALL. ADJUSTED CLOUD COVER IN FOR THIS
SAME REASON.

439 AM EDT TUE JUL 6 2004

ONLY MADE A FEW MINOR ADJUSTMENTS TO FORECAST. DECIDED TO UP POPS
SLIGHTLY IN NORTHERN CWA FOR EARLY THIS MORNING TO ACCOUNT FOR
PASSING MCS. SKIES CLEARED QUITE A BIT MORE THAN ORIGINALLY
ANTICIPATED OVERNIGHT...SO HAD TO TWEAK MORNING TEMPS AND AFTERNOON
MAX TEMPS DOWN A FEW DEGREES...TO ACCOUNT FOR ADDITIONAL RADIATIONAL
COOLING. MESOETA PUSHES FRONT THROUGH SOMETIME LATE WEDNESDAY
AFTERNOON. MODEL SOUNDINGS STILL SHOWING DECENT INSTABILITY AND
MOISTURE FEED FOR WEDNESDAY AFTERNOON...SO DECIDED TO GO WITH HIGH
CHANCE POPS AS COLD FRONT PUSHES ACROSS THE STATE. MESOETA TIME
HEIGHT CROSS SECTIONS SHOWING AREA OF LIFT WITH A NEAR SATURATED
ATMOSPHERE FOR WEDNESDAY AFTERNOON AS WELL. LIFT ASSOCIATED WITH
APPROACHING FRONT COUPLED WITH AFTERNOON HEATING...SHOULD ALLOW FOR
CONVECTIVE INITIATION. PWS OF 1.25 TO 1.75 INCHES ALSO SHOWING UP IN
ETA SOUNDINGS FOR DAY 3...SO POTENTIAL FOR HEAVY RAIN WILL EXISTS
WITH ANY ORGANIZED STORMS THAT FORM ALONG AND AHEAD OF THE FRONT.
GFS AND MESOETA NOT IN GOOD AGREEMENT RIGHT NOW ON SPEED OF FRONTAL
PASSAGE. GFS HAS FRONT LINGERING ACROSS EASTERN KENTUCKY WELL INTO
THURSDAY AFTERNOON...WITH AMPLIFIED AREA OF PRECIP ALONG THE
BOUNDARY...ESPECIALLY FROM 18Z WED THROUGH 00Z THUR. DID NOT LIKE
THE QUICKER MESOETA SOLUTION FOR FRONTAL PASSAGE...SO WENT WITH A
BLEND OF MESOETA AND GFS...LEANING MORE TOWARD THE GFS SOLUTION.

1225 AM EDT TUE JUL 6 2004

UPDATED FORECAST TO DROP POPS AROUND MIDNIGHT...THEN INCREASE TO
SLIGHT POPS TOWARD DAWN AS NEXT MCS HEADS IN THIS DIRECTION.  THINK
THAT ONLY VERY SMALL CHANCE WE WILL GET ANYTHING OUT OF THIS SINCE
WE WERE WORKED OVER PRETTY WELL EARLIER IN THE EVENING AND THE WIND
PROFILE IS NOT IMPRESSIVE.  YET...THERE IS STILL SOME CHANCE THAT IT
WILL HOLD TOGETHER...AND KNOWING THAT WE STILL HAVE SOME RESIDUAL
BOUNDARIES LURKING IN THE AREA...THIS MIGHT HELP TO KEEP SOMETHING
GOING.

&&

.JKL...NONE.

&&

PIEPER
Hazardous weather outlook, Jul 6, 4:05 AM EST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT TUE JUL 6 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070855-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
505 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AND
AGAIN ON SUNDAY AND MONDAY. THERE IS A SLIGHT RISK THAT A FEW STORMS
COULD BECOME SEVERE DURING THE AFTERNOON ON WEDNESDAY...WITH DAMAGING
WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY AFTERNOON.

RICHEY

In the hours before

Local storm report, Jul 6, 5:03 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
603 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             WHITLEY CITY            36.72N 84.48W
07/06/2004  1.00 INCH        MCCREARY           KY   TRAINED SPOTTER

            HAIL WAS ONGOING

&&

PG
Local storm report, Jul 6, 5:14 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
614 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     STEARNS                 36.69N 84.48W
07/06/2004                   MCCREARY           KY   TRAINED SPOTTER

            SEVERAL TREES BLOWN DOWN

0556 PM     TSTM WND DMG     WHITLEY CITY            36.72N 84.48W
07/06/2004                   MCCREARY           KY   TRAINED SPOTTER

            SEVERAL TREES BLOWN DOWN

0600 PM     TSTM WND DMG     WIBORG                  36.81N 84.49W
07/06/2004                   MCCREARY           KY   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS SNAPPED

&&

PG
Local storm report, Jul 6, 6:05 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
705 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             2 SE KEAVY              36.98N 84.14W
07/06/2004  1.50 INCH        LAUREL             KY   PUBLIC

            HAIL WAS ONGOING

0655 PM     HAIL             KEAVY                   37.00N 84.17W
07/06/2004  1.75 INCH        LAUREL             KY   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN AS WELL

&&

PG
Local storm report, Jul 6, 6:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
749 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     CRANES NEST             36.99N 83.88W
07/06/2004                   KNOX               KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN

&&

PG
Local storm report, Jul 6, 7:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     1 E LEROSE              37.48N 83.60W
07/06/2004                   OWSLEY             KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR HIGHWAY 30 W

&&

PG

The radar

The Jackson,KY radar (KJKL), 42 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
July 6, 8:00 PM EST
Where
Powell County, 9 mi SE of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.750, -83.750

Numerous large tree limbs were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417313.